PETADOLEX A HERBAL EXTRACT FOR MIGRAINE PROPHYLAXIS WITH SPONTANEOUS CASE REPORTS OF DISPUTED LIVER INJURY: ROBUST CAUSALITY EVALUATION BY RUCAM, THE ROUSSEL UCLAF CAUSALITY ASSESSMENT METHOD
Rolf Teschke*, Axel Eickhoff, Johannes Schulze, Albrecht Wolff, Christian Frenzel and Dieter Melchart
Migraine is a major global health and economic burden, calling for efficient prophylactic medicines in patients with frequent attacks. Several synthetic drugs are in use but their low prophylactic efficacy of 20% to 40% is disappointing. Instead, the proprietary herbal medicine PetadolexÂ® (PE), an analytically and pharmacologically well-defined, processed extract from Petasites hybridus (PH), reduces the frequency of migraine attacks by 48% to 60%, but claims of adverse liver reactions emerged that discourage its broader use. We analyzed 10 spontaneous case reports of suspected liver injury in assumed connection with the use of PE that were presented by hospital physicians to the manufacturer, who provided all case details upon our request. Using the robust, quantitative, structured and liver specific causality assessment method of RUCAM (Roussel Uclaf Causality Assessment Method), causality attribution was performed for PE. In none of the 10 liver cases, causality gradings of probable or highly probable were obtained for PE, indicating that these liver diseases cannot be attributed to PE with a high degree of probability; in detail, causality for PE was excluded in 3 patients, graded as unlikely in 5 patients, and possible in 2 patients without clinical relevance. In most of the 10 patient reports, alternative diagnoses, abundant comedications, and incomplete case data were major confounding variables, which complicated causality assessment. In conclusion, this clinical analysis and robust causality assessment by RUCAM failed to substantiate any potential liver injury by PetadolexÂ® in the 10 spontaneous reports, opposing views to the contrary.
Keywords: Migraine; migraine treatment; Petasites hybridus; Petadolex; Pyrrolizidine alkaloids; suspected herbal hepatotoxicity; herb induced liver injury.
[Full Text Article]